Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 3, NWS Midland/Odessa, TX

June 14, 2015Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jun 14, 2015, 3:31 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Jun 14, 2015, 3:31 AM CDT (08:31 UTC)
Expired
Jun 16, 2015, 3:19 AM CDT
In force
48 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Colorado River (TX) 4 miles SW of Ira below Lake J. B. Thomas (IRAT2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08119500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WGUS44 KMAF 140831
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT SUN JUN 14 2015

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Colorado River near Ira 4SW, below J. B. Thomas affecting Mitchell 
  and Scurry Counties
  
.Runoff from heavy rain upstream from Ira has resulted in a rapid rise
on the Colorado River at Ira 4SW. The river is expected to rise above 
flood stage imminently, crest above minor flood at 7 am cdt Sunday 
and slowly fall below flood stage this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC335-415-150031-
/O.NEW.KMAF.FL.W.0003.150614T0831Z-150616T0819Z/
/IRAT2.1.ER.000000T0000Z.150614T1200Z.150614T2019Z.NO/
331 AM CDT SUN JUN 14 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Colorado River near Ira 4SW, below J. B. Thomas.
* until late Monday night, or until the warning is cancelled.
* Flood stage is 8.0 feet (2.4 meters).
* Impact...At 8.0 feet (2.4 meters), the river reaches minor flood 
  stage, and the initial low water channel overflows.  However, water
  remains within the main channel.  No significant flood damage is 
  expected.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Ira 4SW, below  8.0  8.0   6.1    Sun  7 AM   9.6   3.7   3.0   2.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Ira 4SW, below  2.4  2.4   1.9    Sun  1 AM   2.9   1.1   0.9   0.8

&&

LAT...LON 3252 10118 3267 10108 3262 10099 3255 10085 3238 10099


$$
2 follow-up statements
311 
WGUS84 KMAF 141419
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 AM CDT SUN JUN 14 2015

...The Flood Warning continues for the following rivers in Texas...

  Colorado River near Ira 4SW, below J. B. Thomas affecting Mitchell 
  and Scurry Counties
  
.Runoff from heavy rain upstream from Ira has resulted in a rapid rise
on the Colorado River at Ira 4SW. The river has risen above 
flood stage and has crested above minor flood stage this morning.
The river will continue to slowly fall below flood stage this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this afternoon if needed.

&&

TXC335-415-150619-
/O.EXT.KMAF.FL.W.0003.000000T0000Z-150616T0634Z/
/IRAT2.1.ER.000000T0000Z.150614T1800Z.150614T1834Z.NO/
919 AM CDT SUN JUN 14 2015

The Flood Warning continues for
  the Colorado River near Ira 4SW, below J. B. Thomas.
* until late Monday night, or until the warning is cancelled.
* Flood stage is 8.0 feet (2.4 meters).
* Impact...At 8.0 feet (2.4 meters), the river reaches minor flood 
  stage, and the initial low water channel overflows.  However, water
  remains within the main channel.  No significant flood damage is 
  expected.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Ira 4SW, below  8.0  8.0      M   M           8.3   5.2   3.7   3.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Ira 4SW, below  2.4  2.4      M   M           2.5   1.6   1.1   1.0

&&

LAT...LON 3252 10118 3267 10108 3262 10099 3255 10085 3238 10099


$$
117 
WGUS84 KMAF 150051
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT SUN JUN 14 2015

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Colorado River near Ira 4SW, below J. B. Thomas affecting Mitchell 
  and Scurry Counties
  
.<General synopsis>.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC335-415-150121-
/O.CAN.KMAF.FL.W.0003.000000T0000Z-150616T0634Z/
/IRAT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
751 PM CDT SUN JUN 14 2015

The Flood Warning is cancelled for
  the Colorado River near Ira 4SW, below J. B. Thomas.
* Flood stage is 8.0 feet (2.4 meters).


&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Ira 4SW, below  8.0  8.0    4.0   Sun           2.9   2.7   2.6   2.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Ira 4SW, below  2.4  2.4     4.0  Sun           0.9   0.8   0.8   0.8

&&

LAT...LON 3252 10118 3267 10108 3262 10099 3255 10085 3238 10099


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 14, 12:34 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 14, 12:34 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 AM CDT Sun Jun 14 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thunderstorm complex is currently moving away from the terminals
into west central Texas. Behind this system MVFR ceilings are
expected to develop toward sunrise at the majority of the
terminals across southeast New Mexico and west Texas. These ceilings
are expected to continue until mid or late Sunday morning. By
this afternoon, another round of thunderstorms is expected to
develop from the southeast New Mexico plains south to the Davis
Mountains. These storms are then expected to move eastward Sunday
evening into the Permian Basin of west Texas. Confidence was high
enough to include TEMPO or PROB 30 groups for thunderstorms at all
the terminals.

12

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT Sat Jun 13 2015/

DISCUSSION...
Storms are slowly exiting the area. Heavy rain potential will
persist in the far NE CWFA until around 10-11 PM. We will lower
PoPs in all areas to no more than 40% after midnight. Severe
thunderstorm watch has expired.

PREV DISCUSSION... /ISSUED 626 PM CDT Sat Jun 13 2015/

AVIATION...
00Z TAF issuance...
The main aviation concern for the next 24 hours is TSRA affecting
terminals through this evening. Currently have convection near
CNM, PEQ, INK and FST with the general movement to the east.
Activity looks to continue its progression east, affecting HOB and
MAF in the next hour or two. Currently thinking is that this
activity will clear all terminals to the east by 14/06Z but will
continue to monitor trends and amend TAFs if this timing changes.
Strong to severe storms can be expected and will be capable of
producing large hail, strong winds and heavy rainfall resulting in
brief periods of low vsbys. The average wind direction will remain
SE however any thunderstorm may produce erratic speeds/directions.
Our attention then turns to early Sunday morning when MVFR stratus
is expected to affect all but FST and PEQ through mid morning.
Otherwise, could very well see another round of convection Sunday
afternoon but will wait to include mention until later TAF cycles.

PREV DISCUSSION... /ISSUED 252 PM CDT Sat Jun 13 2015/

DISCUSSION...

It will be another active day across the area with the potential for
severe weather across SE New Mexico and West Texas this afternoon
and evening. A shortwave trough slowly progressing east across the
southwest CONUS will provide support for thunderstorm activity.
Morning clouds have not hindered destabilization much at all and
continue to break up across West Texas. Cumulus have started popping
up in the Davis Mountains along with some isolated storms. Good
moisture will be present east of the dryline with locations seeing
low to mid 60s dewpoints. Instability will also be good with a band
of ML CAPE values over 2000 j/kg along the NM/TX border southward
towards the Lower Trans Pecos. The environment should support
clusters of storms and some supercells with effective shear of 30-40
kts.  Expect storms to increase in coverage across the Davis
Mountains along with development moving across SE New Mexico and the
Upper Trans Pecos as the cap continues to weaken. Storms will
progress eastward across the Permian Basin and Lower Trans Pecos
through the evening. Storms will be capable of producing large hail,
damaging winds and heavy rainfall.  The hail and wind threat should
decrease with the loss of daytime heating, but the threat for
localized flash flooding will continue due to the presence of high
moisture as PWAT values are between 1 and 2 inches.

Expect the wet pattern to continue over the next few days with the
weak upper level trough continuing its slow progression east. Main
forcing for activity will be the lee surface low and convergent
upslope flow across the Trans Pecos.  The high moisture will
continue and the potential for localized flash flooding caused by
heavy rainfall will be possible tomorrow and Monday.

A weak ridge tries to build from the west by mid week, which could
cut precip chances down a little.  Best chances for rain in the
extended will be in the mountains.  Some models suggest temps could
rise back above normal, but have opted to stay near normal for
now.

Arnold

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 13, 10:02 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT SAT JUN 13 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1002 PM CDT SAT JUN 13 2015 /902 PM MDT SAT JUN 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT
MAINLY ACROSS THE NORTH AND EASTERN PARTS OF THE OUTLOOK AREA.
LOCAL HEAVY RAIN WILL BE POSSIBLE UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY ACROSS THE
REGION. A FEW STORMS COULD BECOME STRONG BUT THE GREATER THREAT
WILL BE LOCALLY HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 13, 10:26 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1026 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/13/2015  E72 MPH          SCURRY             TX   MESONET

&&

GREGORY.MURDOCH
Special weather statement, Jun 13, 10:27 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT SAT JUN 13 2015

TXZ048-053-140400-
MITCHELL-SCURRY-
1027 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN SCURRY AND NORTHEASTERN MITCHELL COUNTIES UNTIL 1100 PM
CDT...

STRONG THUNDERSTORMS MOVING EAST AT 30 MPH CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS NEAR 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3235 10101 3286 10098 3282 10065 3227 10066
TIME...MOT...LOC 0327Z 290DEG 26KT 3253 10086
Local storm report, Jun 13, 10:39 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             2 N COLORADO CITY       32.43N 100.86W
06/13/2015  E1.00 INCH       MITCHELL           TX   LAW ENFORCEMENT

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:05 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 13, 7:11 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell2 hr
Jun 13, 7:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell61 min
Jun 13, 7:21 PM CDTFlash Flood WarningMAFGaines3 hr
Jun 13, 7:28 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Jun 13, 7:38 PM CDTSpecial Weather StatementMAFBrewster37 min
Jun 13, 7:40 PM CDTSpecial Weather StatementMAF35 min
Jun 13, 8:00 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines60 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningMAFBrewster41 min
Jun 13, 8:22 PM CDTSpecial Weather StatementMAFTerrell38 min
Jun 13, 8:48 PM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jun 13, 8:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 13, 9:02 PM CDTSpecial Weather StatementMAFTerrell58 min
Jun 13, 9:41 PM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 13, 9:49 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Jun 13, 10:27 PM CDTSpecial Weather StatementMAFScurry33 min
Jun 13, 10:32 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry43 min
Jun 14, 6:04 PM CDTSpecial Weather StatementMAFLoving41 min
Jun 14, 6:32 PM CDTSevere Thunderstorm WarningMAFPresidio43 min
Jun 14, 6:57 PM CDTSpecial Weather StatementMAFLoving, Ward63 min

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.